What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 16, 8:00 PM EST, 43 minutes earlier.
Area forecast discussion, Apr 16, 8:00 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
900 PM EDT Sun Apr 16 2017
.SYNOPSIS...
Cold front crosses the region overnight, with showers and
thunderstorms. The weather remains unsettled for much of the
week with a surface boundary oscillating in the vicinity.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 9 PM Sunday...
Did a quick update to slow PoPs associated with line of showers
and thunderstorms being held up by wave over the middle Ohio
Valley.
As of 830 pm Sunday...
Forecast on track with line of showers and thunderstorms
crossing the middle Ohio Valley. With marginal shear, the
thunderstorms should diminish on the loss of heating, although
this was proving to be a slow process thus far. Lowered PoPs
early on farther to the south and east, was showers and
thunderstorms earlier has moved out and dissipated.
The rainfall was getting close to excessive along the line in
northern Athens and southern Washington counties in Ohio, where
the slowness of the line was creating training. This could
become more of an issue of the storms continue to hold together.
As of 230 PM Sunday...
Moisture rich and unstable air mass sparking plenty of showers
and thunderstorms across the area. Most convection is forecast
to be your garden variety storms with instability generally <
500 J/kg of MU CAPE. A few spunkier storms south of CRW have
likely been enhanced by strong mid to low level flow interacting
with rain shields. Most upper level dynamics remain well to our
north mitigating any strong convection. Tall, thin CAPE profiles
also lend towards minimal convective maintenance.
Will have to watch for training storms this evening and
overnight as there could be local flooding issues with the
potential for 2+" of rainfall in a rather short period of time
due to the front flattening out and slowing down of the
1.25-1.50" PWAT air. Right now, the best threat for training
looks to be in the northern portion of our CWA. Once the front
arrives, it should move any remaining convection through
decreasing the training threat. Most places should see a half to
an inch of rain from this front.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM Sunday...
Cold front will be slowly sagging southward across the southern
CWA to start the period. Models show another little wave riding
along the front Monday night, holding it up some. Maintained
some slight chance POPs across the far south Tuesday with some
uncertainty of just how far south the front will sag before
returning back north as a warm front Wednesday with showers and
thunderstorms crossing the forecast area.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM Sunday...
Used a blend of model consensus and WPC through most of the long
term with several upper level waves passing. Both GFS and ECMWF
show a cold front crossing Thursday evening/overnight. Things
get a bit more uncertain after that as GFS/ECMWF have different
solutions on storms system in the region for the second half of
the weekend.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 830 PM Sunday...
A line of showers and thunderstorms was crossing the middle
Ohio Valley including PKB, oriented fromm northeast to southwest
out ahead of a cold front that stretched from northwest Ohio
southwest through central Indiana and southern Illinois.
The thunderstorms will weaken as the line moves slowly southeast
overnight. By the time the line reaches CKB and HTS around 03Z,
the thunderstorm threat will be very low. The line should reach
EKN after 03Z and CRW after 06Z, and, lastly, BKW toward 09Z
early Monday morning. The showers will bring MVFR conditions at
times during about a 6-hour interval overnight, ending with the
passage of the cold front.
IFR, mainly on ceilings, is possible near the end of the showers
and as the cold front crosses. The best chance for this is
generally overnight, earlier if at all at PKB, and later at
BKW, perhaps not until close to daybreak on Monday.
Monday morning will see quickly improving conditions from north
to south, as the stratus lifts. Lowland sites should already be
VFR at dawn while the mountains take until late morning,
especially BKW.
Southwest surface flow will become light northwest behind the
t=cold front overnight, and light north to northwest over the
lowlands, and light northwest over the mountains, on Monday.
Moderate southwest flow aloft overnight will become light to
moderate west to northwest behind the cold front overnight and
Monday morning, and then light north to northwest Monday
afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Timing of MVFR or worse conditions in
showers and thunderstorms overnight may vary. Improvement in
ceilings as stratus and stratocu lift late overnight and Monday
morning may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 04/17/17
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H M M L M
HTS CONSISTENCY H H H H H M M M M M M L
BKW CONSISTENCY H H H H H H H H H M M L
EKN CONSISTENCY H H H H H H H H L M M L
PKB CONSISTENCY H H H H H H M L H L L L
CKB CONSISTENCY H H H M H H H H L L M L
AFTER 00Z TUESDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/JW/MZ
NEAR TERM...TRM/JW
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...TRM
Hazardous weather outlook, Apr 16, 3:19 AM EST, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
419 AM EDT Sun Apr 16 2017
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-170830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
419 AM EDT Sun Apr 16 2017
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low. However,
there is a threat for isolated severe thunderstorms late Sunday
afternoon into Sunday evening. These storms may also contain
torrential rainfall and potential will exist for localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ024>026-033-034-515>526-170830-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
419 AM EDT Sun Apr 16 2017
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 6:29 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
729 PM EDT SUN APR 16 2017
OHZ067-076-WVZ009-010-170000-
Washington-Morgan-Wood-Pleasants-
729 PM EDT SUN APR 16 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHINGTON...SOUTH
CENTRAL MORGAN...SOUTHWESTERN PLEASANTS AND NORTHEASTERN WOOD
COUNTIES...
At 727 PM EDT, strong thunderstorms were located across southern
Morgan and Washington counties moving east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Belmont, Boaz,
Newport, North Hills, Willow Island, Waverly, Fleming, Bartlett,
Devola and Blennerhassett.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 174 and 186.
Interstate 77 in Ohio between mile markers 1 and 5.
Route 50 in West Virginia between mile markers 5 and 23.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3947 8120 3917 8132 3917 8133 3935 8185
3944 8185 3951 8182
TIME...MOT...LOC 2327Z 279DEG 26KT 3939 8163
14Special weather statement, Apr 16, 6:57 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
757 PM EDT SUN APR 16 2017
OHZ076-WVZ009-010-019-170030-
Washington-Ritchie-Wood-Pleasants-
757 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...CENTRAL
PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD COUNTIES...
At 756 PM EDT, strong thunderstorms were located near Boaz, or near
Marietta, moving east at 40 mph.
Half inch hail is possible with these storms.
Locations impacted include...
Marietta, St. Marys, Vienna, Williamstown, Belmont, Boaz, Newport,
North Hills, Willow Island, Nutter Farm, Schultz, Waverly, Fleming
and Devola.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 180 and 186.
Interstate 77 in Ohio between mile markers 1 and 4.
Route 50 in West Virginia between mile markers 23 and 27.
Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3946 8110 3923 8122 3935 8166 3947 8157
TIME...MOT...LOC 2356Z 268DEG 38KT 3941 8152
14
Special weather statement, Apr 16, 7:20 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
820 PM EDT SUN APR 16 2017
OHZ076-WVZ009-010-019-170045-
Washington-Ritchie-Wood-Pleasants-
820 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
PLEASANTS...CENTRAL RITCHIE AND NORTHEASTERN WOOD COUNTIES...
At 820 PM EDT, a strong thunderstorm was located near Belmont, or
near St. Marys, moving southeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Harrisville, St. Marys, Pennsboro, Belmont, North Bend State Park,
Newport, Ellenboro, Cairo, Pullman, Willow Island, Nutter Farm,
Maxwell, Schultz, Pike and Highland.
This includes Route 50 in West Virginia between mile markers 20 and
45.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3935 8101 3934 8100 3934 8099 3931 8089
3929 8089 3927 8091 3924 8090 3908 8096
3928 8140 3943 8132
TIME...MOT...LOC 0020Z 292DEG 33KT 3932 8120
14Special weather statement, Apr 16, 7:35 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
835 PM EDT SUN APR 16 2017
OHZ067-075-076-170330-
Washington-Athens-Morgan-
835 PM EDT SUN APR 16 2017
...Thunderstorms with heavy rainfall will continue to AFFECT
WASHINGTON...SOUTHERN MORGAN AND CENTRAL ATHENS COUNTIES...
At 833 PM EDT, thunderstorms with heavy rainfall were slowly moving
southeast across southeast Ohio.
Locations impacted include...
Athens, Marietta, Nelsonville, Glouster, Beverly, Chesterhill,
Williamstown, Chauncey, Buchtel, Lowell, Jacksonville, Trimble,
Amesville, Lower Salem, Stroud Run State Park, Fleming, Bartlett,
Devola and The Plains.
This includes Interstate 77 in Ohio between mile markers 1 and 13.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Be alert to the potential for flash flooding, particularly
if you live along a flood prone creek or stream.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
In addition, be especially careful if traveling at night as water
covered roadways are difficult to spot.
LAT...LON 3958 8126 3939 8127 3934 8135 3934 8139
3939 8141 3941 8146 3935 8155 3930 8157
3931 8229 3947 8228 3947 8217 3949 8216
3951 8183 3953 8174 3959 8169
TIME...MOT...LOC 0033Z 259DEG 33KT 3939 8183
14Special weather statement, Apr 16, 7:45 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
845 PM EDT SUN APR 16 2017
WVZ010-011-019-020-170115-
Doddridge-Ritchie-Pleasants-Tyler-
845 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLEASANTS...NORTHERN
RITCHIE...CENTRAL DODDRIDGE AND SOUTHWESTERN TYLER COUNTIES...
At 845 PM EDT, a strong thunderstorm was located over Pennsboro, or 7
miles northeast of Harrisville, moving east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Harrisville, St. Marys, Pennsboro, West Union, Ellenboro, Pullman,
Greenwood, Blandville, Maxwell, Grove, Leopold, Schultz, New Milton,
Smithburg, Mountain, Hebron, Pike, Canton and Highland.
This includes Route 50 in West Virginia between mile markers 32 and
60.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3936 8063 3909 8071 3931 8127 3940 8121
TIME...MOT...LOC 0045Z 277DEG 25KT 3930 8099
14
Special weather statement, Apr 16, 8:05 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
905 PM EDT SUN APR 16 2017
WVZ009>011-019-020-170400-
Doddridge-Ritchie-Wood-Pleasants-Tyler-
905 PM EDT SUN APR 16 2017
...Thunderstorms with heavy rainfall WILL AFFECT PLEASANTS...CENTRAL
RITCHIE... DODDRIDGE...SOUTHWESTERN TYLER AND NORTHERN WOOD
COUNTIES...
At 903 PM EDT, a line of thunderstorms with heavy rainfall were
moving southeast across the Mid Ohio Valley.
Locations impacted include...
Parkersburg, Belpre, Harrisville, St. Marys, Vienna, Williamstown,
Pennsboro, Belmont, West Union, North Bend State Park, Boaz,
Washington, North Hills, Ellenboro, Cairo, Pullman, Maxwell, Schultz,
Mountain and Hebron.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 174 and 186.
Route 50 in West Virginia between mile markers 1 and 60.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground. Be especially cautious at night when
water covered roadways may be difficult to see.
LAT...LON 3938 8062 3911 8070 3926 8169 3928 8164
3927 8157 3931 8156 3935 8154 3941 8145
3938 8140 3934 8139 3935 8135 3939 8127
3939 8122 3941 8121 3941 8119
TIME...MOT...LOC 0103Z 276DEG 49KT 3932 8134
14